Contact urticaria due to cyclopentolate hydrochloride


C ontact urticaria involves a wheal-and-flare response elicited within 30–60 min after cutaneous exposure to certain agents ( 1). Components responsible for contact allergy to eye-drops include preservatives, mydriatics, antibiotics, and other drugs. Among the most common mydriatic eye-drops is cyclopentolate hydrochloride, and very few side-effects have been reported. We report a case of contact urticaria due to cyclopentolate hydrochloride eye-drops, with tolerance to other mydriatic eye-drops.

A 72-year-old man, with a clinical history of adverse drug reactions to sulfonamides, was referred for allergologic investigation because of an adverse reaction after local application of several eye-drops. He was treated with Colircusí Tropicamida® (1% tropicamide) eye-drops for ophthalmologic examination and then with Tobrex® (0.3% tobramycin) eye-drops for 2 days, before undergoing cataract surgery. During the immediate preparations for surgery, several drugs were instilled into his right eye: Colircusí Tropicamida, Colircusí Cicloplejico® (1% cyclopentolate hydrochloride), and Colircusí Fenilefrina® (10% phenylephrine hydrochloride) one drop every 15 min up to four drops of each drug, and Voltaren Colirio® (0.1% diclofenac sodium) one drop every 20 min. During the course of this procedure, the patient developed erythema, edema, itching, and burning in his right eye, and an urticarial rash on his right cheek, following the path of drug-containing tears. There were no other symptoms. The rash began to subside a few minutes later, and the symptoms disappeared without treatment.

Patch testing was carried out with the eye-drops (as is) used in our patient, and with Colircusí Atropina® (1% atropine sulfate). They were applied to the skin of the patient's back by the AL-Test® method with Scanpor® tape. Readings were performed every 15 min during the first hour. If negative, patch tests remained applied, and further readings were done at 48 and 96 h.

At the 15-min reading, mild erythema appeared at the site of the patch test with Colircusı´ Ciclopléjico; at the 30-min reading, the patient developed an itching wheal at the same site. All of the other eye-drops tested were negative for both immediate and delayed reactions. By the same procedure, eight healthy individuals were tested as controls for immediate reactions with Colircusí ciclopléjico, and all were negative.

Afterward, our patient underwent cataract surgery successfully, using other mydriatic eye-drops (Colircusí Atropina, Colircusí Fenilefrina®) without adverse reactions.

Mydriatics are continually used by ophthalmologists for both diagnostic and therapeutic procedures. Allergic reactions to the topically applied cycloplegics are unexpected responses, and are very rare with cyclopentolate ( 2–4). To our knowledge, one case of contact urticaria ( 2) and another one of generalized urticaria due to cyclopentolate hydrochloride have been reported ( 4). Nevertheless, in these cases, patch tests were not performed, and the patients were not rechallenged with cyclopentolate.

In the case reported here, clinical features led us to suspect a contact urticaria syndrome. The positive result at 15- and 30-min readings of patch testing with Colircusí Ciclopléjico confirmed the diagnosis of contact urticaria. In our patient, preservatives were not suspected to be responsible for the adverse reaction because Colircusí Atropina shares with Colircusí Ciclopléjico the same substances (methyl-parahydroxybenzoate, propyl-parahydroxybenzoate, sodium chloride, and distilled water), and patch testing with Colircusí Atropina was negative. Furthermore, Colircusí Atropina was used later in cataract surgery in our patient without adverse reactions.

The negative results elicited in all the subjects from the control group (atopic and nonatopic) challenge the concept of direct histamine release. For confirmation of an immunologic mechanism, the presence of specific IgE against cyclopentolate hydrochloride may be difficult to prove, and tests are not available. All these data led us to diagnose this case as contact urticaria due to cyclopentolate hydrochloride, caused by an uncertain (although probably immunologic) mechanism.


  1. The patient tolerated other mydriatic eye-drops.